Recently my father was in hospital. He has two chronic conditions including COPD. He is in and out of hospital on a relatively regular basis and is very aware of his own health. Even though he is in his late 70's he manages his care better than most people I know. He has attended Blanchardstown Hospital for years and most of the time he is very well cared for. To be honest any issues that have arisen in the hospital have always been small things in general. This time he was on a ward where he felt that some of the nurses really didn't want to listen to him. He wasn't sure who was part of the nursing staff and who were healthcare assistants, but he had to repeatedly ask to be given his medicine at his normal times. Both my dad and I really can’t understand why his medicines were not given as prescribed especially considering he follows the instructions to the letter at home. On this specific occasion he was being given IV steroids and received his dose of 100mls. A very short while later a young nurse who he felt was a student or recent graduate came in and gave him more steroids to taken by mouth. He told her that he had received his steroids but she insisted that he hadn't and eventually he said he would take them in a few minutes and she left them there. He then managed to discuss the dose with a more senior nurse who confirmed that he was right not to have taken them and that he had already received his correct dose. I suppose the real questions are as follows: why did the first nurse feel he was wrong and she was right, is it because there is an assumption made based on his age that maybe he couldn't possibly know the right dosage, did the second nurse record this as a possible adverse event and if not why not, what stopped her. From my point of view I am just glad he is so capable and on the ball and realised what was happening before anything went wrong.
"Wrong dose of steriods"
About: Connolly Memorial / Respiratory medicine Connolly Memorial Respiratory medicine Blanchardstown 0108-0115
Posted by Cox1 (as ),